SSRI fat gain etc
- 09-15-2010, 09:53 AM
SSRI fat gain etc
Hi I have been on Citalopram (Celexa to people in the US) for anxiety for around a year and I have noticed I have put a lot of fat on around 15 pounds! Does anyone know what causes this and what supplements I could use to combat this? I cant come off them yet as the insomnia it seems to cause really isn't worth it. Cheers
- 09-15-2010, 10:00 PM
When I came off of an ssri I had the same issues and I can rec using melatonin. SSRI's really start to mess with your serotonin levels and also melatonin levels.
another issue that can come up are what they call brain zaps and you will know if you have them within a week or two. but they are nasty and cause really messed up dreams
- 09-16-2010, 03:22 AM
I did come off them around 12 months ago for about 2 months and lost about 2 inches around my waste....but then the insomnia started all over again. It was so bad I was physicaly ill. Anyway the question is can anyone suggest what causes the fat gain and what can I do to combat it? I have heard that they slow your metabolism down mess up your test levels and insulin! Also I am going for blood test to see if the anxiety has a physical cause so it may not be an issue if they find a cause for it
09-16-2010, 10:04 AM
There are a lot of studies done as to why people gain weight but nothing solid has come up.
One reason why a lot of people gain weight and they don't realize it is due to when people are in a depressed state they tend to eat less food, some eat more I know, but a lot eat less and they don't even realize they are eating less.
Then when they get on the SSRI they start to get their old appetite back when their mood starts to change.
Not saying that is it, but it is something to consider.
09-18-2010, 10:40 AM
yeah it could well be that or it could be that i have passed the magical age of 25 haha Im going to get my blood test on weds so we shall see
09-18-2010, 12:56 PM
I'm on celexa and it has worked miracles for me, especially as a hardgainer. But I can see how it'd be a pain if your metabolism isn't naturally as fast.
In my case I know my weight gain was attributed to a loss in anxiety, I wouldn't eat as much before because i was anxious as hell all the time. When I lost my anxiety I would eat whenever I was hungry. If you don't want to come of the celexa(I don't) then you just have to watch your diet even more, and up the cardio.
09-19-2010, 06:10 AM
Yeah i know your right but I wonder if thers anything else that can help as well
09-21-2010, 01:37 PM
09-28-2010, 03:23 AM
Buspar? never heard of that. Got my blood test back and I have high blood sugar and low red blood cell count although I have been full of a cold recently. could this be what has caused my anxiety or could it be a side affect of the ssri? Would I still be ok to continue boxing?
09-28-2010, 11:08 AM
09-28-2010, 11:33 AM
One suspected cause of weight gain with Celexa is its effect on carbohydrate metabolism...in some people it is suspected that it interferes with the way your body processes and metabolizes carbohydrates, which can lead to weight gain. If that is the case in your situation one thing you could try is limiting your intake of carbs to see if that helps at all.
09-30-2010, 04:38 PM
Thanks for the help i go back on the twelfth for a glucose tolerance test and insulin resistance i think.
10-01-2010, 11:35 AM
buspar usually dosent work for ppl mostly men...klonopin works wonders, but very addictive.. half mg is all you need..very fast acting drug..its part of the benzo family great for anxiety..its a cheap drug most docs dont like to prescribe it for that reason..but they will tell you how addictive it is and you shouldnt take it..but they all are addictive to a point...i took paxil a few yrs ago and that drug is poison imo..
10-01-2010, 12:47 PM
10-02-2010, 12:24 PM
10-03-2010, 01:00 AM
10-03-2010, 07:47 AM
SSRI's are not only indicated for depression but anxiety as well. The use of SSRI's for anxiety employs a strategy of fixing the cause of anxiety (if it is a biological problem) rather than treating the symptoms of anxiety - treating with a benzo.
Understanding the cause of the anxiety is probably the best solution. What changes happened in your life when you first noticed the anxiety? Work related? Were you using any AAS/PH and then stop? Drinking alcohol? Anything?
If you must be on an SSRI and are having weight gain, you may want to talk to your doc about Lexapro. Its the racemic isomer of Celexa and studies have shown less weight gain with Lexapro vs. Celexa. Whatever you do, do not take Paxil, which is notorious for weight gain. You may want to consider taking Effexor or Cymbalta, which are dual action anti-dep. not typically known for causing weight gain.
I'd seriously try to identify the cause of your anxiety and work on eliminating it though.
10-03-2010, 08:16 AM
Keep in mind that SSRI's can also supress testosterone by some unknown mechanism. I have been on and off Zoloft for many years (my daughter had been fighting a fatal disease) and when I am on it my bloodwork definitely drops a bit (I am on TRT so I do BW often) and my libido certainly takes a hit. This downreg of hormones also plays a role in weight gain and when I am on Zoloft I must pay extra attention to my diet.
On the other hand, for those that really need the help of antidepressants (such as myself), they can really make a difference. I get significant help from a small dose. Like everything you have to weigh the pros and cons. I choose not to suffer so I will take Zoloft while paying extra attention to my hormone levels and diet (luckily I also have a great doc).
And spimp is right. SSRI's can help anxiety by lifting depression. Most SSRI's help alleviate anxiety to a degree. Certainly they are not as effective as benzos for anxiety, but if you use benzos for more than 2 weeks you are asking for big trouble via addiction potential. Benzo addiction/withdrawal is hell. I was there once and NEVER want to go back.
10-03-2010, 02:55 PM
Im leaning towards high blood sugar being a major cause of my anxiety/insomnia. The anxiety is mainly sleep related as I can cope with it during the day its just if I have a sleepless night it snowballs as I get anxious about getting sleep the next night :-/ having read up about blood sugar issues it seems to be quite a common symptom. My diet and heating habits used to be horrendous which probably caused it!
10-24-2010, 04:51 AM
Well I got my BW back and my blood sugar is normal. They have however changed my meds to escitalopram (lexapro) which is supposed to be a better milder side affect version of Citalopram so hopefully that will help the situation. Im going to try Tongecat ali and lowering my carb intake as well.
10-24-2010, 08:24 AM
10-24-2010, 01:17 PM
Lexapro, I am weening myself off but I seem to need an ssri every fews years when I seam to have serious boughts of anxiety, life events and such, i used effexor but night sweats were awful, lexapro I have had 0 bad sides, no weight gain, just takes a little longer to bust a nut, which is a good thing because low serotonin usually means premature ejaculation, and if you have a lady friend this can cause more anxiety, I am very happy with lexapro, but I am looking forward to not taking it anymore, these drugs become crutches in life, and it is better to come off them if you can
10-24-2010, 03:50 PM
Thanks for the sentiments guys. I am happy that the Lexapro has caused no weight gain for you jayt hopefully i will be able to loose some of this excess fat and get down to a decent weight for my boxing adventure :-)
10-26-2010, 11:58 AM
03-10-2011, 05:48 AM
I was looking through this and wondered if a testosterone stack of DHEA 25mg avena sativa 500mg trib and chrysin would counter act the low test from the ssri? anybody have any ideas? I have heard you shouldnt take DHEA if you are under 30
03-10-2011, 07:50 AM
There is some good information here.
With that said I would suggest, if you have any biochemistry knowledge at all that you purchase the book Depression and Bipolar: Stahl's Essential Psychopharmachology.
The book also addresses anxiety but its focus is the mechanism of action of the various psychotropic medications and their uses and side effects for depression/anxiety/bipolar. It specifically addresses how each medication is different (all SSRi's are not the same though they are in the same drug class) and how to possibly change medications or combine medications to get the most positive theraputic effect and minimize side effects.
Best of luck.